Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Lincoln, IL

July 18, 2003Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2003, 5:17 AM CDT for Mason County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:17 AM CDT (10:17 UTC)
Expired
Jul 18, 2003, 6:15 AM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Mason County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181017
SVRILX
ILC125-181115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
517 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 AM CDT

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTON...OR ABOUT 8 MILES WEST OF MASON
  CITY...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4043 8992 4026 9007 4018 8987 4025 8962

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 3:00 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT FRI JUL 18 2003

FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS EARLY TODAY IS EXPECTED TO
MOVE INTO SOUTHERN ILLINOIS THIS EVENING. ELEVATED CONVECTION...FED
BY WESTERLY LOW-LEVEL JET...CONTINUES TO DEVELOP OVERNIGHT. GFS
HANDLES THE QPF FIELDS BEST WITH THIS EARLY MORNING RAINFALL...AND
WL CONTINUE TO HIGHLIGHT EASTERN AREAS FOR POTENTIAL OF HEAVY
RAINFALL INTO EARLY AFTERNOON. THUNDERSTORM CHANCES CONTINUE ACROSS
THE REMAINDER OF CENTRAL ILLINOIS WITH THE PASSAGE OF THE SURFACE
FRONT. BELIEVE ETA HAS BETTER HANDLE ON THE MOVEMENT OF THE FRONT.
LIKE ITS SLOWER FRONT DEPICTION...AS NUMEROUS WAVES ALONG THE FRONT
LIKELY TO KEEP IT FROM MOVING THROUGH AS QUICKLY AS GFS SUGGESTS.
THIS KEEPS CHANCE OF THUNDER IN SOUTHEAST THROUGH EARLY EVENING.

NEXT WAVE TO BRING PRECIPITATION CHANCES TO CENTRAL ILLINOIS LATER
SUNDAY. MODELS IN AGREEMENT THAT THE MAIN FRONT TO MOVE THROUGH
DURING THE DAY MONDAY. BEFORE THIS...FEATURES ENHANCING PCPN CHANCES
MORE DIFFUSE. AFTER THE FRONTAL PASSAGE MONDAY...00Z GFS RUN IN GOOD
AGREEMENT WITH PREVIOUS CYCLE THAT LONGWAVE TROF WILL DIG OVER THE
GREAT LAKES REGION...BRINGING COOLER SUMMERTIME TEMPS TO REGION. WAS
TEMPTED TO BRING LOW DAYTIME PCPN CHANCES INTO FORECAST WITH COLD
TEMPS ALOFT. SURROUNDING OFFICES DRY AND CHANCES FAIRLY LOW...SO
LEFT OUT FOR NOW.

ONLY MINOR TWEEKS TO TEMPERATURE FORECASTS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 17, 11:50 AM CDT, 17 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND
ISOLATED TORNADO.  THE PRIMARY LOCATION WILL BE MAINLY ALONG AND
NORTH OF A JACKSONVILLE TO DANVILLE LINE.  A COLD FRONT WILL MOVE
THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE
THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE
ACROSS ILLINOIS.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.  THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF
A TAYLORVILLE TO PARIS LINE.  ANOTHER SYSTEM WILL APPROACH ILLINOIS
ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

In the hours before

Special weather statement, Jul 18, 3:04 AM CDT, 2 hours 13 minutes before
ILZ027>031-036>038-041>046-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS
OF CENTRAL ILLINOIS HAS EXPIRED. THIS INCLUDED AREAS AROUND
GALESBURG...PEORIA...BLOOMINGTON...LINCOLN...CHAMPAIGN...AND
DANVILLE.

THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF ILLINOIS AT 3 AM.
WHILE ISOLATED SEVERE WEATHER IS STILL POSSIBLE IN THIS AREA...
FLOODING RAIN WILL BE MORE OF A THREAT.

FURTHER NORTHWEST...A THREAT OF SEVERE WEATHER MAY DEVELOP AGAIN
TOWARD SUNRISE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningILXVermilion63 min
Jul 17, 11:48 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion57 min
Jul 18, 1:25 AM CDTSevere Thunderstorm WarningILXMcLean35 min
Jul 18, 2:01 AM CDTSevere Thunderstorm WarningILXChampaign44 min
Jul 18, 2:59 AM CDTFlash Flood WarningILXChampaign6 hr
Jul 18, 3:22 AM CDTSevere Thunderstorm WarningILXLogan53 min
Jul 18, 3:39 AM CDTSevere Thunderstorm WarningILXMason66 min
Jul 18, 4:11 AM CDTSevere Thunderstorm WarningILXMacon64 min
Jul 18, 4:45 AM CDTSevere Thunderstorm WarningILXSchuyler60 min
Jul 18, 4:49 AM CDTSevere Thunderstorm WarningILXChristian56 min
Jul 18, 5:08 AM CDTTornado WarningILXChristian52 min
Jul 18, 5:29 AM CDTSevere Thunderstorm WarningILXCass61 min
Jul 18, 5:38 AM CDTSevere Thunderstorm WarningILXMenard37 min
Jul 18, 5:41 AM CDTTornado WarningILXShelby49 min
Jul 18, 5:45 AM CDTTornado WarningILXScott45 min
Jul 18, 6:00 AM CDTTornado WarningILXChristian45 min
Jul 18, 6:40 AM CDTFlash Flood WarningILXChristian, Logan6 hr
Jul 18, 6:45 AM CDTFlash Flood WarningILXSchuyler6 hr
Jul 18, 6:45 AM CDTSevere Thunderstorm WarningILXChristian, Shelby60 min
Jul 18, 7:05 AM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Jul 18, 7:07 AM CDTSevere Thunderstorm WarningILXChristian, Shelby38 min
Jul 18, 7:18 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
Jul 18, 8:16 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon, Scott59 min
Jul 18, 8:50 AM CDTFlash Flood WarningILXShelby6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.